Format

Send to

Choose Destination
Intern Med. 2013;52(18):2099-103.

Thrombotic microangiopathy secondary to steroid pulse therapy administered for refractory nephrotic syndrome.

Author information

1
Department of Nephrology, Hokkaido Medical Center, Japan.

Abstract

A 79-year-old woman with familial hyperlipidemia was treated with low-density lipoprotein apheresis. She was hospitalized due to fatigue and edema, and massive proteinuria was discovered. Renal biopsy revealed no distinct abnormalities, thus suggesting a diagnosis of minimal change nephrotic syndrome. She developed acute kidney injury and hemodialysis was initiated. Two series of steroid pulse therapy were given, but the proteinuria did not decrease. Thereafter, she developed thrombocytopenia and fell into a stupor. Thrombotic microangiopathy (TMA) was the most likely diagnosis. Plasma exchange was initiated, resulting in improvements in platelet counts and in her level of consciousness. Clinicians should therefore be aware that TMA can occur as a result of steroid pulse therapy.

PMID:
24042520
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for J-STAGE, Japan Science and Technology Information Aggregator, Electronic
Loading ...
Support Center